Illinois, 2013

Hail and Damaging Winds in Illinois, June 21, 2013

June 21, 2013 · NWS ILX · 6 events in 3 counties and zones

A weak upper-level disturbance interacting with a warm and humid airmass helped trigger a cluster of strong to severe thunderstorms during the afternoon of June 21st. A few of the storms produced winds of around 60 mph and hail as large as quarters as they dropped southward through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance interacting with a warm and humid airmass helped trigger a cluster of strong to severe thunderstorms during the afternoon of June 21st. A few of the storms produced winds of around 60 mph and hail as large as quarters as they dropped southward through the area. In addition, lightning caused a structure fire in downtown Lincoln.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 11:40 AM CST, 54 minutes earlier.

Area forecast discussion, Jun 21, 11:40 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1240 PM CDT FRI JUN 21 2013

.DISCUSSION...
ISSUED 1039 AM CDT FRI JUN 21 2013

SEVERE CONVECTIVE COMPLEX TO OUR NORTH MAIN ISSUE. THIS HAS BEEN
MAINTAINED BY A 40-45 KT SW 925 MB LOW LEVEL JET EVIDENT ON AREA
VWP/S AND A SIGNIFICANT SHORTWAVE SHIFTING THROUGH NRN WI. LATEST
RAP FORECASTS INDICATE THE LLJ WEAKENING TO AROUND 20 KTS AND
BACKING AROUND TO THE SOUTH BY MIDDAY...AND CONVECTIVE MODEL WHICH
HAS BEEN HANDLING THIS COMPLEX BEST /3-KM HRRR/ SHOWS LINE
WEAKENING AS IT SHIFTS SE INTO AFTERNOON. LATEST RADAR TRENDS SHOW
COLD POOL HAS SURGED OUT WELL AHEAD OF THE MIDDLE PORTION OF THE
LINE WITH A WEAKENING TREND ALREADY NOTED DOWN THE MISSISSIPPI
VALLEY...WHILE SVR/NEAR SVR WIND GUSTS CONTINUE IN PARTS OF NE IA
AN NORTH CENTRAL IL. ALSO BEST SHEAR REMAINS TO OUR NORTH TIED TO
THE SHORTWAVE AND WITH ALL THESE FACTORS IN MIND FEEL ACTIVITY
WILL WEAKEN AS IT APPROACHES THE NORTHERN CWA IN THE NEXT FEW
HOURS. HAVE UPPED POPS TO MID-HIGH CHANCE NORTH OF A GALESBURG TO EL
PASO LINE FOR EARLY AFTERNOON WITH CHANCES QUICKLY DIMINISHING
SOUTH OF THERE AS ACTIVITY TENDS TO FADE BY MID AFTERNOON. WILL
KEEP A CLOSE EYE ON THESE TRENDS THOUGH AS 1500-2000 J/KG MLCAPES
WILL BE PRESENT OVER CENTRAL IL. ANOTHER CONCERN WILL BE POTENTIAL
MID/LATE AFTERNOON DEVELOPMENT ALONG RESULTING OUTFLOW BOUNDARY
AND SOME HI-RES GUIDANCE INCLUDING HRRR AND 4KM NSSL WRF POINT TO
A FAVORED AREA ALONG AN INSTABILITY AXIS IN SE IA/NE MO/WEST
CENTRAL IL AFTER 21Z. THUS HAVE SLIGHT CHANCE POPS FOR THE FAR
WEST LATE AFTERNOON. OTHERWISE...BULK OF CWA SHOULD REMAIN DRY
TODAY AND HOT AND HUMID WEATHER WILL BE THE MAIN STORY. 10 AM
TEMPS ALREADY IN THE MID 80S AND WHILE INCOMING CIRRUS SHIELD MAY
INHIBIT TEMP RISE SOMEWHAT...STILL THINK WIDESPREAD HIGHS IN THE
LOW 90S LIKELY. THESE TEMPS COMBINED WITH DEWPOINTS IN THE UPPER
60S WILL PRODUCE AFTERNOON HEAT INDICES IN THE MID TO UPPER 90S.

&&

.AVIATION...
ISSUED 1240 PM CDT FRI JUN 21 2013

CONVECTION TO OUR NORTH CONTINUES TO SLOWLY SINK SOUTHEAST EARLY
THIS AFTERNOON. LEADING EDGE OF COLD POOL/OUTFLOW BOUNDARY CLEARLY EVIDENT
ON KDVN REFLECTIVITY AND IS SHIFTING SOUTH AROUND 20 KTS AND IS NOW
PUSHING INTO NORTHERN KNOX AND STARK COUNTIES. IF THIS MAINTAINS
TRENDS WOULD PASS THROUGH KPIA JUST BEFORE 19Z AND KBMI AT 20Z.
BEHIND THIS BOUNDARY WINDS SHIFT NORTH GUSTING AROUND 20 KTS. LIFT
OFF THE BOUNDARY IS PRODUCING SCATTERED TSRA BEHIND IT SO HAVE
INCLUDED VCTS AFTER PASSAGE FOR KPIA/KBMI WITH A TEMP PERIOD AT
KPIA WHERE HAVE HIGHER CONFIDENCE. BOUNDARY SHOULD EVENTUALLY SLOW AND
STALL AS MAIN CONVECTIVE BATCH TO THE NORTH SHIFTS EAST...AND
10-20 KT SOUTHWEST SYNOPTIC FLOW PROVIDES RESISTANCE. SO HAVE KEPT
THIS ACTIVITY OUT OF THE TERMINALS FARTHER SOUTH/EAST. GUSTY S/SW
WINDS WILL DROP BELOW 10 KTS AFTER SUNSET...THEN PICK UP AGAIN
AFTER 14Z/SAT.

25
&&

.PREV DISCUSSION...
ISSUED 256 AM CDT FRI JUN 21 2013

QUIET SUMMER-LIKE WEATHER WILL PREVAIL FOR SEVERAL DAYS...WITH
THE NEXT SIGNIFICANT CHANCE FOR RAIN HOLDING OFF UNTIL THE MIDDLE
OF NEXT WEEK.

SHORT TERM...TODAY THROUGH SUNDAY

MCS CURRENTLY ACROSS MINNESOTA WILL TRACK E/SE INTO WISCONSIN
THIS MORNING...REMAINING WELL NORTH OF CENTRAL ILLINOIS. FURTHER
SOUTH BENEATH THE BUILDING UPPER-LEVEL RIDGE...A WEAK FRONTAL
BOUNDARY IS SETTING OFF WIDELY SCATTERED SHOWERS/THUNDER ACROSS
EASTERN IOWA AND WESTERN ILLINOIS. THINK THIS SUBTLE BOUNDARY WILL
CONTINUE TO BE THE MAIN FOCUSING MECHANISM FOR ADDITIONAL
CONVECTION THROUGHOUT THE DAY. DUE TO LACK OF UPPER SUPPORT AND
WARMING MID-LEVELS BENEATH THE RIDGE...WIDESPREAD CONVECTION WILL
REMAIN UNLIKELY. WILL CARRY 20 POPS ALONG AND WEST OF I-55 IN
CLOSE PROXIMITY TO THE FRONT...WITH DRY WEATHER FURTHER EAST AND
SOUTH. WILL BE A VERY WARM/HUMID DAY AS WELL...WITH AFTERNOON
HIGHS REACHING THE LOWER 90S.

MODELS CONTINUE TO SUGGEST ISOLATED DIURNAL CONVECTION WILL
DEVELOP SATURDAY AFTERNOON...AS MID-LEVEL CAP REMAINS MARGINAL.
WILL CONTINUE TO FEATURE SLIGHT CHANCE POPS ACCORDINGLY. AS CAP
STRENGTHENS...SUNDAY LOOKS TO BE A SUNNY AND DRY DAY. MAIN STORY
TODAY THROUGH SUNDAY WILL BE THE HEAT. HIGH TEMPS EACH DAY WILL
RISE INTO THE LOWER 90S...WHILE OVERNIGHT LOWS ONLY DROP INTO THE
LOWER 70S. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE UPPER
60S AND LOWER 70S...WILL PRODUCE AFTERNOON HEAT INDEX READINGS OF
95 TO 100 DEGREES.

LONG TERM...MONDAY THROUGH THURSDAY

UPPER RIDGE WILL GRADUALLY RETROGRADE WESTWARD NEXT WEEK...WITH
BOTH THE GFS AND ECMWF SHOWING RIDGE BUILDING OVER THE ROCKIES BY
WEDNESDAY/THURSDAY. AS A RESULT...INCREASING NORTHWESTERLY FLOW
DOWNSTREAM FROM THE RIDGE WILL PUSH A COLD FRONT INTO ILLINOIS BY
THE MIDDLE OF THE WEEK. MODELS STILL EXHIBIT A BIT OF A SPREAD IN
SOLUTIONS...BUT GENERAL CONSENSUS BRINGS FRONT INTO THE AREA BY
WEDNESDAY NIGHT/THURSDAY. HAVE INTRODUCED CHANCE POPS ACROSS THE
NORTHERN CWA ON WEDNESDAY...THEN EVERYWHERE WEDNESDAY NIGHT INTO
THURSDAY. ONCE FRONT PASSES...COOLER AND LESS HUMID WEATHER WILL
ARRIVE BY THE END OF NEXT WEEK.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 10:37 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1137 AM CDT FRI JUN 21 2013

ILZ027>031-036-037-221645-
FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
1137 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL
ILLINOIS THIS AFTERNOON. THERE IS A SLIGHT CHANCE OF SEVERE STORMS
NORTHWEST OF A CANTON TO EL PASO LINE...WITH DAMAGING WIND GUSTS
AND LARGE HAIL POSSIBLE...ALONG WITH HEAVY RAINS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN
ON MONDAY. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM OF
PEORIA FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

ILZ040-041-047-049-050-221645-
CASS-MASON-MORGAN-SCHUYLER-SCOTT-
1137 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE ILLINOIS
RIVER VALLEY. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN
MONDAY. THE THREAT OF ORGANIZED SEVERE STORMS IS LOW. ADDITIONAL
THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON INTO THURSDAY.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER DOWNSTREAM OF
PEORIA FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061-062-066-067-071-072-221645-
CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SHELBY-VERMILION-
1137 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE NORTH OF I-74 THIS AFTERNOON. THE
THREAT OF ORGANIZED SEVERE STORMS IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND AGAIN
MONDAY...PRIMARILY NORTH OF I-70. THE THREAT OF ORGANIZED SEVERE
STORMS IS LOW. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY
AFTERNOON INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-068-073-221645-
CLARK-CRAWFORD-LAWRENCE-
1137 AM CDT FRI JUN 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MINOR FLOODING CONTINUES ON THE WABASH RIVER DOWNSTREAM OF TERRE
HAUTE AND UPSTREAM OF VINCENNES. FLOODING IS EXPECTED TO SUBSIDE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF ORGANIZED THUNDERSTORMS IS WEDNESDAY NIGHT AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The Lincoln radar (KILX), 79 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Peoria

When
June 21, 12:34 PM CST to 12:35 PM CST
Where
Peoria County, 1 mi N of Mossville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.834, -89.570

Thunderstorm Wind, Peoria

When
June 21, 2:00 PM CST to 2:05 PM CST
Where
Peoria County, Norwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.700, -89.700

A tree was blown down onto a house in Norwood.

Thunderstorm Wind, Logan

When
June 21, 2:37 PM CST to 2:42 PM CST
Where
Logan County, Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.100, -89.580

A large tree was blown onto a house and a power line was knocked down.

Hail, Sangamon

When
June 21, 3:45 PM CST to 3:46 PM CST
Where
Sangamon County, Sherman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.880, -89.600

Hail, Sangamon

When
June 21, 4:10 PM CST to 4:11 PM CST
Where
Sangamon County, Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.800, -89.650

Lightning, Logan

When
June 21, 4:15 PM CST to 4:16 PM CST
Where
Logan County, Lincoln
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

A lightning strike initiated a roof fire at the Oasis Senior Center on the corner of Pulaski and Kickapoo Streets in downtown Lincoln.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453345, 453351, 453352, 453346, 453347, 453350.